Hey Minoso, you are right, in certain cases the Hydroxyurea can turn our situation into Lukemia, but that is in a small amount of cases, usually 5%, lets just hope that won’t be me or anyone else on this junk. Its the only weapon I have against the platelets and the white cells, the phlebotomies won’t do it. Yes, it helps on the red cell count, but you will become iron deficient and that ain’t good either. So when my reds get above 50 hematocrit, I go get 500mls taken out. Now I need a new blood doctor, mine has just retired and its sad because he is good. Some people out there have a misunderstanding about the Jak2 kinase, its not present in everyone that has Polycythemia, check out the mayo clinic, or the hodgkins clinic. I took the Jak2 test and I have this gene, which is good from what I am told, because a drug is in the works to turn this gene down to normal ranges. I don’t like being on Hydroxyurea, but its a dollar per pill and I can afford it and my body has accepted it, no side effects after 7 months. Inferon injections have alot of side effects and I can’t afford it, but I have read where, in some cases, it will turn down this stem cell(gene), what ever you want to call it, up to 3 years, of course the disease is still there and it kicks back up. I’ve done alot of study, and its amazing you’ve had this for so long and your still going strong, at least I hope you are, god bless.
You are all right, but keep on watching.
Yeah! I got this for more than 31 years. I was first diagnosed on October 1978, at that moment I was 16 years old, thanks God I am on phlebotomies every three months.
Let me tell you, I have lots of headaches, feeling dizzy almost on a daily basis, sometimes I feel so tired, like powerless.
Since last year I realized that after a warm bath my body itches all over, we tought it might be the detergent, my wife started to use another brand but still the same. Then, I read an article about PV and I found out that one of the side effect of PV in some people is that they feel itchiness after a warm bath, that is why for a while I stopped taking showers on a daily basis, I decided to do it at least every few days. I did not have a choice.
If you have any solutions that have worked for you let me know, I will appreciate it.
Sometimes I also feel a lot of pain in both legs, so deep inside the muscles. I talked to my doctor about it but he does not know what to do.
If anyone out there knows how to cope with PV, let me know. It is terrible specially when you are alone dealing with it and people do not uderstand us.> To: firstname.lastname@example.org> From: email@example.com> Subject: [polycythemia-vera] Concerning Hydroxyurea> Date: Wed, 16 Jan 2008 19:51:16 -0600> >
You might want to try benedryl frou your itching. I know that it might make you groggy, but from what I have heard-it works!
I found a website that is excellent. http://www.mpdinfo.org/
I have been learing a lot from people who are just like me and looking for answers. There is a moderated e-mail list covering all of the MPD conditions. Hopefully you will join me on this list and learn more about PV.
I have also discovered that I can cut the itchies by a gradual cool down (progressively getting cooler) in the shower, and then lathering up with a good moistizing skin cream over all parts of the bod. I seem to get more itchy as my skin gets more dehydrated and flaky and scaly. Good luck, as I do not like to take meds–antihistimines or benedryl (except lotion variety!). Jeannette
----- Original Message ----
From: Kruzer firstname.lastname@example.org
Sent: Tuesday, January 22, 2008 11:11:26 AM
Subject: Re: [polycythemia-vera] Concerning Hydroxyurea
Well the itching is driving me insane, after a cold shower I thrash around and groan. I now shower twice a week, and sponge bath in between. Also is I start to sweat I also start to itch. At night my legs may start to itch and can last a couple of hours. As well as giving blood, I am on Hydroxyurea, Metoprolol, cetirizine and Hydroxyzine. Anyone else have horror stories???
When I was first diagnosed I was itching after a shower, now I do not? The only problems I have is at one moment I will have good energy and the next I can get exhausted just walking up a staircase. I have read that Hydroxyurea will eventually take your cells way down and one will have to come off them for a brief while, probably on an individual case. I take two caps per day and I have not had my blood drawn in two months and my hemoglobin was down to 14.3, this new blood doctor goes by the hemoglobin figures and not the hematocrit. At one time I had restles legs, now I do not, but at times it seems that my hands and arms will get heavy, or stiff, maybe due to circulation. My guess is that you have to get on a routine and not stray from it, and example would be, drinking on the weekends, working out and then not working out, etc. If my system gets out of whack, it takes a couple days to get back to normal. Oh yes, I will get a shortness of breath, maybe nerves, who knows, I doubt it. The hematologist does check my levels of oxygen in my blood, last time was normal, but who knows from month to month. I am a healthy 47 year old, I work out regularly, and I can get in the tanning bed and not itch, at least right now. My spleen use to throb, not lately, like I said, my major problem is exhaustion. Like all Doctors tell normal, healthy individuals, get plenty of rest, exercise, drink lots of water, kick the stress, right, and be happy.
Replying to PeterC, you take all that allergy medication and you still itch like crazy? Has your doctor got your blood figures closer to normal ranges, and if not, how along is the progression of your disease?
Yea it seems crazy, he says it also looks like I have mastocytosis which has my hisatmine levels high.
For awhile my Dr. kept increasing my hydroxyurea from one to two to three, plus giving blood, then no blood, then no pills for 3 days, then start the cycle again. I see him every week.
I tell you the itching is so bad I feel like jumping out a window when it happens.
I sometimes as well have lots of energy, and other times have trouble going up stairs. I used to work out every day, but for over a year have not, since I start to itch as soon as the body heats up. Because of this I have gained 30 pounds which bothers me. I keep food healthy, oatmeal in the morning, light lunch and salad or steamed veggies for dinner plus bbq steak, chicken or pork. Also the last few years have been bad for my arthritis, which i am not sure is connected. I used to play drums and teach marching bands, now it hurts to much to hold the sticks.
I really miss showers and my whirlpool bathtub. Even cold showers bring on the itching.
Why do we have all these symptoms, some friends and my kids think I made up this PV?
PeterC: I can only speak from my own experience, but I’ve cut out meat (red) and have SPARSE chicken or fish (salmon preferrably). I used a liquid Benadryl for extreme itch spots–repeatedly. And cold packs seem to break the “itch” cycle. As a child I had severe excema–this feels much like that. It seems that when my HCT and Hemoglobin levels went down (now at 34 and 11 respectively) my itch levels also went down. I got a rash around the bend at my ankle in front of the foot–red little pimples that itched like the dickens. I still get redness, but no pimples or itching. I do get itching on my lower legs and other very dried out areas. But I “bathe” with a good lotion after my shower in the morning as it seems the skin gets dried out on HU. Drink LOTS of water too–hydrates from the inside and flushes the system–gets excess meds as well as other ickies out. I suspect the HU gets out thru the skin if not flushed out (wild guess only).
You might also have your uric acid level checked…HU may increase these levels also.
My thoughts are with you, itching at this level is torture.
----- Original Message ----
From: PeterC email@example.com
Sent: Monday, April 7, 2008 11:03:34 AM
Subject: Re: [polycythemia-vera] Concerning Hydroxyurea
Thanks for the information. Well let’s hope the itch gets less. If not for my 3 dogs, I think it would be crazy.
p.s. I am about to open a new pet boutique. I quit my other job